Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

July 29, 2018Butler County, Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 29, 2018, 4:13 AM CDT for Butler County, Cowley County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 4:13 AM CDT (09:13 UTC)
Expired
Jul 29, 2018, 4:45 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS83 KICT 290913
SPSICT

Special Weather Statement
National Weather Service Wichita KS
413 AM CDT SUN JUL 29 2018
 
KSZ069-093-290945-
Butler KS-Cowley KS-
413 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until 445 AM CDT.

* At 410 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Towanda
  to near Douglass to near Udall...and moving southeast at 40 mph.

wind gusts up to 40 or 50 mph are possible with these storms.

* Locations impacted include...
  El Dorado, Winfield, Andover, Augusta, Rose Hill, Douglass,
  Towanda, Benton, Udall, Leon, Burden, Dexter, Atlanta, Latham,
  Rosalia, Rock, Cambridge, Santa Fe Lake, El Dorado State Park and
  Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.

LAT...LON 3727 9715 3789 9715 3789 9653 3732 9653
      3716 9670
TIME...MOT...LOC 0912Z 293DEG 36KT 3778 9700 3748 9699 3735 9716 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:02 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 29, 3:02 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 AM CDT Sun Jul 29 2018

.SHORT TERM...(Today through Monday night)
Issued at 301 AM CDT Sun Jul 29 2018

Currently have a complex of storms moving across south central KS
with regional 88Ds showing what looks to be an MCV tracking
quickly southeast. Additional storms developed over southwest KS
a few hours ago as low level jet quickly increased 850-700mb
moisture transport and isentropic lift.

MCS over south central KS is expected to keep pushing southeast
early this morning as veering low level jet increases instability
over south central KS. In addition, MCV should also help keep MCS
going this morning. With 40-45 kts of deep layer shear and around
2,000J/KG of CAPE large hail and 60 mph winds will be possible
with stronger storms. By 12z, storms should be about to exit
southeast KS and will be out of the forecast area by 15z. In the
wake of the MCS, forecast area should remain fairly stable so
confidence in daytime convection is low for today.

Water vapor imagery currently shows a circulation approaching the
northern Rockies. There remains good model agreement in this
feature tracking southeast, and impacting the central Plains
tonight. This feature will increase precip chances tonight with
the more widespread shower and storm activity looking to be over
southwest KS where better mid level warm advection will be
situated. Any precip over central/eastern KS will be the result of
dynamic lift associated with the right entrance region of an
upper jet. With minimal instability, not expecting any severe
storms tonight.

Shortwave is expected to continue swinging across KS Mon and into
the Ozark region by Mon night. Any scattered showers and isolated
storms will shift east on Mon with only extreme southeast KS
having precip chances by Mon evening.

.LONG TERM...(Tuesday through Saturday)
Issued at 301 AM CDT Sun Jul 29 2018

There is good model agreement that shortwave trough will extend
from the Great Lakes into the Mid Mississippi Valley by Tue
afternoon. There is also good model agreement that another piece
of energy will move out of the northern Plains and into the
western Great Lakes by Wed night. This will keep the upper trough
in place through the Mississippi Valley through Thursday. The
biggest impact this trough will have on our area will be to keep
temps below normal for Tue and Wed with a gradual warmup for the
end of the week into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Jul 29 2018

Chance for storms looking increasingly likely as HRRR is seemingly
on track with storms rolling southeast overnight. This seems more
plausible tonight as 0000 UTC upper air analysis showed better
850MB moisture across OK and into southern KS tonight than previous
nights and baroclinic zone ahead of ongoing precipitation. Believe
that high rainfall rates are probable with brief periods of MVFR
ceilings and visibility. Anticipate VFR by midday and relatively
dry condition through the remainder of the forecast. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  84  67  82 /  70  40  40  30
Hutchinson      69  83  65  80 /  60  30  40  30
Newton          69  82  64  80 /  60  30  30  30
ElDorado        69  82  64  80 /  60  40  30  30
Winfield-KWLD   71  85  66  81 /  60  60  40  40
Russell         66  80  62  79 /  70  20  40  30
Great Bend      67  82  62  80 /  70  20  40  30
Salina          68  83  62  81 /  50  20  30  30
McPherson       69  83  63  81 /  60  30  30  30
Coffeyville     69  84  66  82 /  60  80  40  40
Chanute         69  82  63  81 /  60  80  30  40
Iola            68  81  63  81 /  60  70  30  40
Parsons-KPPF    70  83  65  81 /  60  80  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.

Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 29, 2:26 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
226 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND GST     STERLING                38.21N 98.21W
07/29/2018  E60 MPH          RICE               KS   PUBLIC

&&
Local storm report, Jul 29, 2:48 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     2 E NICKERSON           38.15N 98.05W
07/29/2018  E60 MPH          RENO               KS   EMERGENCY MNGR

&&

ADK
Local storm report, Jul 29, 2:54 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     HUTCHINSON              38.07N 97.91W
07/29/2018  E60 MPH          Reno               KS   PUBLIC

            RECEIVED VIA TWITTER.

&&

ADK
Special weather statement, Jul 29, 3:43 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
343 AM CDT SUN JUL 29 2018

KSZ052-068-069-290915-
Butler KS-Harvey KS-Marion KS-
343 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...

* Until 415 AM CDT.

* At 341 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Elbing, or
  near Whitewater...moving east at 45 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Newton, North Newton, Peabody, Whitewater, Walton, Elbing, Burns
  and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central and central Kansas.

LAT...LON 3799 9743 3819 9734 3816 9686 3796 9693
      3791 9722 3791 9729
TIME...MOT...LOC 0842Z 292DEG 39KT 3803 9721

CARUSO
Special weather statement, Jul 29, 3:50 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
350 AM CDT SUN JUL 29 2018

KSZ069-083-092-290915-
Butler KS-Sumner KS-Sedgwick KS-
350 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 415 AM CDT.

* At 349 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Haysville...
  moving southeast at 30 mph.

Wind gusts up to 55 mph and torrential rainfall rates are likely
with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Clearwater,
  Belle Plaine, Downtown Wichita, Eastborough, East Wichita,
  Mcconnell Air Force Base, South Wichita, Augusta Municipal Airport
  and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.

LAT...LON 3753 9754 3771 9733 3768 9701 3748 9707
      3748 9715 3741 9715 3732 9728
TIME...MOT...LOC 0850Z 299DEG 24KT 3755 9731

CARUSO
Special weather statement, Jul 29, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
413 AM CDT SUN JUL 29 2018

KSZ069-093-290945-
Butler KS-Cowley KS-
413 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until 445 AM CDT.

* At 410 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Towanda
  to near Douglass to near Udall...and moving southeast at 40 mph.

wind gusts up to 40 or 50 mph are possible with these storms.

* Locations impacted include...
  El Dorado, Winfield, Andover, Augusta, Rose Hill, Douglass,
  Towanda, Benton, Udall, Leon, Burden, Dexter, Atlanta, Latham,
  Rosalia, Rock, Cambridge, Santa Fe Lake, El Dorado State Park and
  Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.

LAT...LON 3727 9715 3789 9715 3789 9653 3732 9653
      3716 9670
TIME...MOT...LOC 0912Z 293DEG 36KT 3778 9700 3748 9699 3735 9716

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:37 AM CDTSevere Thunderstorm WarningICTRussell68 min
Jul 29, 1:19 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell43 min
Jul 29, 1:52 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
Jul 29, 1:56 AM CDTSpecial Weather StatementICTEllsworth34 min
Jul 29, 2:00 AM CDTSevere Thunderstorm WarningICTEllsworth30 min
Jul 29, 2:29 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline61 min
Jul 29, 2:44 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno61 min
Jul 29, 3:08 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick39 min
Jul 29, 3:43 AM CDTSpecial Weather StatementICTHarvey32 min
Jul 29, 3:50 AM CDTSpecial Weather StatementICTSedgwick25 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.